Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Burlington, VT

May 1, 1997Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 1, 1997, 5:41 PM EDT for Essex County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1997, 5:41 PM EDT (21:41 UTC)
Expired
May 1, 1997, 6:15 PM EDT
In force
34 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 012143 RRA
SVRBTV
NYC031-012215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
541 PM EDT THU MAY 1 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...EASTERN ESSEX COUNTY
 
A LINE OF THUNDERSTORMS...SOME SEVERE STRETCHED NORTH TO SOUTH OVER
ESSEX COUNTY BETWEEN AUSABLE FORKS AND SCHROON LAKE. THESE STORMS WERE
MOVING EAST AROUND 30 MILES AN HOUR AND WILL ENTER LAKE CHAMPLAIN AROUND
OR JUST AFTER 6 PM.
 
 
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE
INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS.
 
IF YOU ARE RECREATING IN OR NEAR THE LAKE...YOU SHOULD MOVE INSIDE A
SAFE INDOOR SHELTER AT ONCE. STAY AWAY FROM THE WATER. BOATERS SHOULD
SEEK SHELTER IN A HARBOR OR COVE UNTIL THE THUNDERSTORMS HAVE
CLEARED YOUR AREA. STRONG THUNDERSTORM WINDS AND ROUGH WATER COULD
EASILY OVERTURN SMALLER CRAFT.
 
 
WHITTIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:25 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 1, 2:25 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
215 PM EDT THU MAY 1 1997

SFC LOW NE OF LAKE HURON WL TRACK ACRS ONT/QUE THRU TNGT.
INITIAL CDFNT/TROF MOVG ACR WRN NY...HAS REACHED VCNTY ART...AND
WL MOV ACRS FA BTWN 20Z-02Z.  SHWRS WITH SOME EMBEDDED TSRA
RATHER WDSPRD ACRS FA ATTM.  DRY SLOT HAS DVLPD OVR WRN NY...AND
LINE OF CONVECTION FIRING UP IN VCNTY OF FIRST FNT WHERE MSTR
CONVERGENCE AND PVA IS GREATEST.  INSTABILITY IS ONLY
MARGINAL...BUT WITH STG MID LVL WNDS...ANY TSRA THAT DO DVLP MAY
BE ACPYD BY STG WND GUSTS THRU THIS EVENING.

XPC SKIES TO RMN MSTLY CLDY OVRNGT AS H5 TROF IS SLOW TO MOV THRU
FA.  COMBINATION OF UA TROF...SECONDARY SFC FNT...CAA AND DVLPG
CYC FLOW ARND DEPARTING SFC LOW WL ALSO RESULT IN SCT -SHRA.

IMPROVING CONDITIONS ON FRI AS LOW CONTINUES TO MOV AWAY AND SFC
HI BLDS EAST FROM GRTLKS/OH VLY.  MORNING CLDS WL GIVE WAY TO P/S
SKIES.  GUSTY NW WNDS WL BEGIN TO SUBSIDE LATE IN DAY.

NEXT SYS RAPIDLY APRCHS FROM MIDDLE OF COUNTRY FRI NITE/SAT.
CLDS WL OVRSPRD FA LATE FRI NITE...AND RAIN ARRIVES SAT AM.  BULK
OF RAIN WL FALL SAT PM/EVEN.

FWC POPS OK...XCP WOULD MENTION SHWR OR SPRINKLE FOR NC/NE VT FRI
AM DESPITE VERY LOW POP.  FWC TEMPS REASONABLE...XCP SATURDAY
MAX'S LOOK 5-10 DEGREES TOO HIGH.

RJS

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.